I realise I am raising again possibly 'THE' (most) perennial' question we tackle here on the forum - that of the speed at which to taper. My particular problem - which I have mentioned here recently is that i have developed a rather insidious side effect of pred which I was not really aware of until recently - that of corticosteroid induced myopathy - which is affecting mainly my lower legs and hands. This would not necessarily be such an issue given the fact I am now tapering down again (currently at 22.5) after having to up my dose to 30mg for a recent flare of GCA if I hadn't simultaneously injured my Achilles tendon. This convergence - of the injury and having to raise my dose just reinforced insult to injury as the weakening of my muscles/tendons was likely induced by moderate-high or cumulative doses of Pred in the first place. The consequence of all this is that I have horrid nocturnal pain/spasms/cramps in the injured leg and am just managing to control this with overnight doses of strong painkillers so that my sleep is not completely destroyed. During the day I try to rest my leg but also keep it moving so I do not stiffen up too much - which can happen if immobilisation takes precedence.
Basically i feel everything is a fine line or a contradiction. Too little exercise or too much can be an issue and so I need to taper perhaps more rapidly or end up with a more serious form of myopathy which is potentially longer lasting and more difficult to ever reverse. So just how quickly should I taper down i am wondering ? My doctor thinks - that about 1mg a week should be OK and I feel this is sensible. I have been as low as 12.5 a few months ago - but sat at 15mg or thereabouts for about 6 weeks before I got to that point. I have only had the one 'flare' or 'relapse' in the 18 months since diagnosis - so hoping this gradual reduction will do the trick as I need to abandon Pred as soon as I can - I am also getting fed up with this tendon pain which is very 'nasty' at times.
Sorry to 'grizzle' as I know so many of you are far more stoic than I could ever be - but I am happy to also be able to sing the praises of my regular GP who when returning from a holiday was surprised at the treatment (I did and didn't get) in his absence and was so empathic when I burst into tears in our last consultation - (I've never done THAT kind of public snivelling before) ... Having a 'kind' doctor is such an invaluable thing ...